Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Charleston, WV

July 3, 2005McDowell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 3, 2005, 4:15 PM EDT for McDowell County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 4:15 PM EDT (20:15 UTC)
Expired
Jul 3, 2005, 6:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 032015
FFWRLX
WVC047-032215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA

* UNTIL 615 PM EDT.

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL
  ESTIMATES OF 1 INCH IN A HALF HOUR OR TWO INCHES PER HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...IAEGER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3740 8190 3746 8199 3752 8191 3754 8186
      3753 8184 3751 8183 3750 8175 3748 8173
      3738 8178

$$

12
2 follow-up statements
000 
WGUS71 KRLX 032126
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT SUN JUL 3 2005

WVC047-032215-
523 PM EDT SUN JUL 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR MCDOWELL 
COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN.  THIS STORM WAS 
LOCATED NEAR IAEGER...OR ABOUT 7 MILES SOUTH OF GILBERT 
CREEK...MOVING NORTH AT 10 MPH.  

THIS STORM WAS NOT QUITE AS HEAVY AS THE ONE AFFECTING THE AREA 
AROUND 4 PM...AND WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
WESTERN MCDOWELL COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD STILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS...ALTHOUGH WATER REPORTED OVER ROADS 
WEST OF IAEGER WAS ALREADY RECEDING.

LAT...LON 3740 8190 3746 8199 3752 8191 3754 8186
      3753 8184 3751 8183 3750 8175 3748 8173
      3738 8178

$$

TRM
000 
WGUS71 KRLX 032213
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SUN JUL 3 2005

WVC047-032225-
MCDOWELL WV-
609 PM EDT SUN JUL 3 2005

...THE FLASH FLOOD WARNING FOR MCDOWELL COUNTY IS ALLOWED TO EXPIRE 
AT ITS 615 EXPIRATION TIME....

THE HEAVIEST OF THE RAIN HAS MOVED OUT OF MCDOWELL COUNTY.  THERE 
HAVE BEEN NO ADDITIONAL REPORTS OF WATER PROBLEMS...AND ANY EXISTING 
WATER SHOULD CONTINUE RECEDING.  STREAM LEVELS SHOULD BE RECEDING AS 
WELL.

LAT...LON 3740 8190 3746 8199 3752 8191 3754 8186
      3753 8184 3751 8183 3750 8175 3748 8173
      3738 8178

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:35 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 3, 3:35 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT SUN JUL 3 2005

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY NIGHT)...

SHORTWAVE NOW CROSSING SOUTHERN PORTION OF AREA.  DAYTIME HEATING
PLUS PWAT VALUES BETWEEN 1.5 AND 2.0 INCHES ARE PRODUCING SLOW
MOVING...WET THUNDERSTORMS.  MCDOWELL COUNTY IN PARTICULAR GOT HIT
NEAR IEAGER...SOME MINOR FLOODING WAS REPORTED.

DEPARTURE OF SHORTWAVE WILL COINCIDE WITH LOSS OF DAYTIME
HEATING...AND SO EXPECT MOST ACTIVITY TO WANE BY 03Z OR SO.
LOW-LEVEL SOUTHEAST FLOW AND MOISTURE MAY KEEP SOME ACTIVITY GOING
THROUGH MUCH OF THE NIGHT ALONG THE FAVORED EASTERN UPSLOPE
AREAS...KEPT A SLIGHT CHANCE GOING HERE.  OTHERWISE...SHOULD SEE
MOSTLY CLEAR SKIES WEST OF THE MOUNTAINS...SAVE PERHAPS THE TYPICAL
AC DECK AROUND SUNRISE.

MAV NUMBERS WERE A BIT TOO COOL LAST NIGHT.  THINK THIS IS THE CASE
AGAIN AND RAN WITH THE SLIGHTLY WARMER FWC NUMBERS.

LEFT SOME SLIGHT CHANCE POPS ON MONDAY OVER MOUNTAINS...AND OVER SE
OHIO...WITH HIGHER CAPE.  NO BIG CHANGES ON FRONTAL SPEED.
INCREASED POPS TO AROUND 50 POP ON TUESDAY.

GAINING MORE CONFIDENCE THAT THE SURFACE FRONT WILL MOVE TO OUR EAST
AND SOUTH DURING THE DAY ON WEDNESDAY. BASED FORECAST ON FRONT STILL
OVER SOUTHERN COUNTIES AT DAWN ON WEDNESDAY.

.LONG TERM (THURSDAY THROUGH SUNDAY)...

UPPER AIR TROF OVER GREAT LAKES BEHIND THE FRONT IN THE DRIER AIR
MAY BE STRONG ENOUGH FOR A FEW SHOWERS WEDNESDAY EVENING ACROSS
NORTHERN COUNTIES.

ONCE UPPER TROF SHIFTS E...DRIER THUR-SATURDAY.  COOLEST/LOWEST
MAXIMUM TEMPERATURE ON THURSDAY.  HPC GUIDANCE ACCEPTED IN MOST PART.

&&

.PREVIOUS DISCUSSION...
(ISSUED 137 PM EDT SUN JUL 3 2005)

SHORT TERM (REST OF TODAY)...

FURTHER INCREASED/EXPANDED POPS GIVEN ACTIVITY BEGINNING TO LIGHT UP
88D LOOPS.  NOT EXPECTING MUCH IF ANY SEVERE ACTIVITY GIVEN WEAK
FLOW...BUT PWATS FROM 1.5 TO 1.8 INCHES COULD MEAN SOME HEFTY
DOWNPOURS.  TWEAKED TEMPS/CLOUDS SLIGHTLY AS WELL.

AVIATION...

ADDED CB TO TAFS AT CKB/EKN/BKW...WHICH HAVE THE BEST SHOT OF
SUSTAINING A HIT FROM A STORM.  OTHERWISE...VFR SHOULD RULE AWAY
FROM THE RAIN.  FOG MAY BE A LITTLE THICKER OVERNIGHT...FOR NOW KEPT
IFR OR WORSE AT CRW/HTS/EKN...BUT THIS WILL ALSO DEPEND ON IF IT
RAINS AT THESE SITES THIS AFTERNOON.  WHATEVER FOG THERE IS BURNS
OFF BY 14Z WITH VFR THEREAFTER.

PREVIOUS DISCUSSION...
(ISSUED 225 AM EDT SUN JUL 3 2005)

LONG TERM (TONIGHT THROUGH TUESDAY NIGHT)...

SMALL CHANGES MADE TO THIS PERIOD.  STILL KEEPING WITH THE IDEA THAT
HOLIDAY FIREWORKS WILL BE DRY.  HOWEVER...DO HAVE SLIGHT CHANCE POPS
ACROSS THE SOUTHERN WV MOUNTAINS AND OUR VA ZONES...AS WE WILL BE IN
THE WARM SECTOR.  BEST CHANCE OF SHOWER AND THUNDERSTORM WILL BE
AHEAD AND WITH THE COLD FRONT TUESDAY AND TUESDAY NIGHT.

MODELS REMAIN FAIRLY CONSISTENT PRIOR TO DAY 3...WEDNESDAY.  THE NAM
IS DEPICTING A STRONGER COLD FRONT CROSSING THE CWA TUESDAY NIGHT
INTO WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...CL/KTB
LONG TERM...KTB
Hazardous weather outlook, Jul 3, 3:00 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT SUN JUL 3 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
300 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 3:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 3 2005

WVZ015-031930-
KANAWHA-
300 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW.

WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN.  FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 3 2005

WVZ015-031930-
KANAWHA-
300 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FOR NORTHERN KANAWHA COUNTY FROM
THE NATIONAL WEATHER SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW.

WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN.  FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:18 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT SUN JUL 3 2005

WVZ040-031945-
BARBOUR-
318 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BARBOUR COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUDRA STATE PARK...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  GALLOWAY...NESTORVILLE...PHILIPPI...JUNIOR AND BELINGTON.

WIND GUSTS TO 45 MPH CAN BRING DOWN LARGE LIMBS. FREQUENT CLOUD TO
GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:39 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT SUN JUL 3 2005

VAZ004-032015-
BUCHANAN-
339 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BUCHANAN COUNTY....

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BUCHANAN COUNTY...OR ABOUT 7 MILES
EAST OF GRUNDY...MOVING NORTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY...
  ROSEANN AND HURLEY.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT SUN JUL 3 2005

WVZ033-032030-
MCDOWELL-
356 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MCDOWELL COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MCDOWELL COUNTY...OR ABOUT 11
MILES SOUTH OF GILBERT CREEK...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER AND
  BRADSHAW.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED WILL RISE QUICKLY.

THE HEAVY RAINFALL WILL COME CLOSE TO AREAS NEAR IAEGER THAT HAVE
HAD MINOR FLOODING EARLIER THIS AFTERNOON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Local storm report, Jul 3, 4:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     1 E GRUNDY              37.28N 82.08W
07/03/2005                   BUCHANAN           VA   LAW ENFORCEMENT

            TREES DOWN IN THE SLATE CREEK AREA NEAR GRUNDY.

0359 PM     TSTM WND DMG     HURLEY                  37.42N 82.02W
07/03/2005                   BUCHANAN           VA   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:46 PM EDTSevere Thunderstorm WarningRLXMingo14 min

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.